Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 14, NWS Kansas City, MO

June 25, 20217 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this areal flood warning at Jun 25, 2021, 9:07 PM CDT for 7 counties in Missouri; Atchison County, Doniphan County, Kansas. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 9:07 PM CDT (02:07 UTC)
Expired
Jun 26, 2021, 6:00 PM CDT
In force
21 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Clay County, MO, Clinton County, MO, DeKalb County, MO, Holt County, MO, Platte County, MO

The radar

The Topeka radar (KTWX), 134 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS43 KEAX 260207
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT Fri Jun 25 2021

KSC005-043-MOC003-021-047-049-063-087-165-261400-
/O.NEW.KEAX.FA.W.0014.210626T0207Z-210626T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan KS-Atchison KS-Buchanan MO-Clay MO-Clinton MO-Holt MO-
Platte MO-Andrew MO-DeKalb MO-
907 PM CDT Fri Jun 25 2021

The National Weather Service in Pleasant Hill has issued a

* Flood Warning for...
  Doniphan County in northeastern Kansas...
  Northeastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Clay County in west central Missouri...
  Clinton County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Northern Platte County in west central Missouri...
  Andrew County in northwestern Missouri...
  DeKalb County in northwestern Missouri...

* Until 900 AM CDT Saturday.

* At 905 PM CDT, local law enforcement reported flooding over 
  numerous roads in the warned area where 6 to 11 inches of 
  rainfall has occurred in the past 24 hours.

* Some locations that will experience flooding include...
  St. Joseph, Liberty, Excelsior Springs, Atchison, Cameron,
  Smithville, Kearney, Savannah, Lawson, Plattsburg, Lathrop, Gower,
  Wathena, Elwood, Maysville, Highland, Troy, Country Club Villa,
  Country Club and Oregon.

Additional rainfall amounts of half to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4015 9543 4000 9420 3922 9421 3945 9496
      3953 9510 3965 9518 3972 9534 4000 9534
      4000 9531 4004 9542 4012 9539

$$
2 follow-up statements
183 
WGUS43 KEAX 261324
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
824 AM CDT Sat Jun 26 2021

KSC005-043-MOC003-021-047-049-063-087-165-262000-
/O.EXT.KEAX.FA.W.0014.000000T0000Z-210626T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan KS-Atchison KS-Buchanan MO-Clay MO-Clinton MO-Holt MO-
Platte MO-Andrew MO-DeKalb MO-
824 AM CDT Sat Jun 26 2021

The National Weather Service in Pleasant Hill has extended the

* Flood Warning for...
  Doniphan County in northeastern Kansas...
  Northeastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Clay County in west central Missouri...
  Clinton County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Northern Platte County in west central Missouri...
  Andrew County in northwestern Missouri...
  DeKalb County in northwestern Missouri...

* Until 300 PM CDT Saturday.

* At 823 AM CDT, emergency management and law enforcement continue 
  to report numerous roads closed across the warned area due to 
  flooding. Between 6 to 11 inches of rain fell across the warned 
  area Thursday night.

* Some locations that will experience flooding include...
  St. Joseph, Liberty, Excelsior Springs, Atchison, Cameron,
  Smithville, Kearney, Savannah, Lawson, Plattsburg, Lathrop, Gower,
  Wathena, Elwood, Maysville, Highland, Troy, Country Club Villa,
  Country Club and Oregon.

Additional rainfall amounts up to a half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4015 9543 4000 9420 3922 9421 3945 9496
      3953 9510 3965 9518 3972 9534 4000 9534
      4000 9531 4004 9542 4012 9539

$$

Kurtz
380 
WGUS43 KEAX 261924
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
224 PM CDT Sat Jun 26 2021

KSC005-043-MOC003-021-047-049-063-087-165-262300-
/O.EXT.KEAX.FA.W.0014.000000T0000Z-210626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan KS-Atchison KS-Buchanan MO-Clay MO-Clinton MO-Holt MO-
Platte MO-Andrew MO-DeKalb MO-
224 PM CDT Sat Jun 26 2021

The National Weather Service in Pleasant Hill has extended the

* Flood Warning for...
  Doniphan County in northeastern Kansas...
  Northeastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Clay County in west central Missouri...
  Clinton County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Northern Platte County in west central Missouri...
  Andrew County in northwestern Missouri...
  DeKalb County in northwestern Missouri...

* Until 600 PM CDT.

* At 223 PM CDT, emergency management and law enforcement continue 
  to report numerous roads closed across the warned area due to 
  flooding. Between 6 to 11 inches of rain fell across the warned 
  area Thursday night with an additional up to 1 inch of rain Friday.

* Some locations that will experience flooding include...
  St. Joseph, Liberty, Excelsior Springs, Atchison, Cameron,
  Smithville, Kearney, Savannah, Lawson, Plattsburg, Lathrop, Gower,
  Wathena, Elwood, Maysville, Highland, Troy, Country Club Villa,
  Country Club and Oregon.

Additional rainfall amounts of up to a quarter of an inch in 
isolated locations are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4015 9543 4000 9420 3922 9421 3945 9496
      3953 9510 3965 9518 3972 9534 4000 9534
      4000 9531 4004 9542 4012 9539

$$

Kurtz

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 12:34 PM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jun 25, 12:34 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1234 PM CDT Fri Jun 25 2021

.Discussion...
Issued at 327 AM CDT FRI JUN 25 2021

Key Points:

-Wet conditions are focus in the short term, with band of 4-10
inches of rainfall from Falls City Nebraska to Marshall MO.

-Additional showers and thunderstorms are expected over the next 48
hours.  With very wet atmosphere and fairly deep warm cloud layer
depths, set up is nearly ideal to lead to heavy rainfall across the
area.

Detailed discussion...

Low level jet feeding into the central plains continuing to promote
shower and thunderstorm development across much of the area.  Of
greatest concern is area from Falls City to just north of St
Joseph, where 6-10 inches of rainfall has fallen over the past day
and thunderstorms continue to train across the area.  Of concern as
well is this bad that extends farther south and east towards
Marshall MO, which may be with additional heavy rain tonight. Models
suggest that the low level jet may try to reorient becoming more
westerly over time, potentially drawing drier air into the region
and allowing conditions to dry out a bit. With that said, have a
broad area of showers and thunderstorms moving out of central and
eastern Kansas towards the forecast area. Models are not handling
this area of convection well, so impacts with this system are
questionable at this point.  With the increased cloud cover and
potential precipitation, have lowered forecast highs some fore
today.

There are some hints that areas south of I-70 may try to break out
today, heat out and destabilize.  If these locations are able to
warm into the upper 80s, we will likely reach convective temperature
along with a renewed round of showers and thunderstorms.  With
precipitable water values above two inches and off the charts in
terms of sounding climatology, is a good set up for additional heavy
rain.  With southwest flow aloft, am concerned about the potential
for training storms through the afternoon and into the evening
hours. Thus, will maintain the flash flood watch for the entire
forecast area through Saturday morning.

30-40 knot low level jet is expected to develop tonight originating
in the open gulf drawing additional moisture into the region. Strong
mass convergence across central Missouri towards 00Z Saturday may
lead to additional precipitation, generally focused along and south
from near Princeton KS to Kirksville MO.  Low level jet may try to
lift north through the night, but northwest flow wrapping around
weak low pressure in Iowa may limit how far north low level jet can
expand north.

Wet pattern continues into Saturday with southwest flow continuing
ahead of slow moving cold front approaching from the west. WPC has
continued to outline the area in Moderate to Slight category for day
one and two Excessive Rainfall Outlook respectively.  Until the cold
front is able to work through the area on Saturday night, looks to
be quite wet.  Can't entirely rule out an isolated severe storm or
two as well, with 0-6 km bulk shear values of 25-35 knots.

Have not adjusted forecast beyond Saturday with active weather in
the short term.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1231 PM CDT FRI JUN 25 2021

Complicated aviation forecast this afternoon and evening. MVFR
ceilings will likely linger, with brief dips to IFR at times.
Biggest aviation impact will be thunderstorm development through
the mid to late afternoon. Area airfields along and south of the
Missouri River valley are most likely to be impacted. Best
estimate for timing is 20 to 22Z. Through 05 to 06Z expect
isolated showers, but impacts to sites improving. Winds will
generally remain out of the south through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Saturday morning for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...BT
Aviation...Kurtz
Hazardous weather outlook, Jun 25, 6:43 AM CDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
643 AM CDT Fri Jun 25 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
643 AM CDT Fri Jun 25 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Rounds of thunderstorms are expected again today into tonight.
Thunderstorms are expected to be most numerous after 3 pm today.
Areas of heavy rainfall can be expected with thunderstorms that
develop. A few of the stronger storms may produce hail to the size of
half dollars and wind gusts up to 65 mph.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will once again be possible on Saturday. The
area of greatest concern on Saturday is mainly south of I-70. A few
of the stronger storms may produce gusty winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 25, 8:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE OREGON            39.97N 95.11W
06/25/2021  M8.47 INCH       HOLT               MO   COCORAHS

            24 HOUR RAINFALL REPORT FROM 7 AM THURSDAY
            TO 7 AM FRIDAY.

&&

BMW
Local storm report, Jun 25, 8:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NNE BLACKBURN         39.15N 93.47W
06/25/2021  M8.43 INCH       SALINE             MO   COCORAHS

            24 HOUR RAIN TOTAL.

&&

BMW
Local storm report, Jun 25, 8:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SSW MOUNT LEONARD     39.10N 93.41W
06/25/2021  M7.59 INCH       SALINE             MO   COCORAHS

            24 HOUR RAINFALL TOTAL.

&&

BMW
Local storm report, Jun 25, 8:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSW NELSON            38.99N 93.04W
06/25/2021  M7.84 INCH       SALINE             MO   COCORAHS

            24 HOUR RAINFALL TOTAL.

&&

BMW
Local storm report, Jun 25, 8:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CARROLLTON              39.36N 93.50W
06/25/2021  M7.95 INCH       CARROLL            MO   COCORAHS

            24 HOUR RAINFALL TOTAL.

&&

BMW
Local storm report, Jun 25, 9:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PRINCETON               40.40N 93.58W
06/25/2021  M7.52 INCH       MERCER             MO   COCORAHS

            24 HOUR TOTAL.

&&

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:35 PM CDTRiver Flood WarningEAXBates, Cass, Henry3 days
Jun 25, 8:45 PM CDTRiver Flood WarningEAXCooper41 hr
Jun 25, 8:56 PM CDTRiver Flood WarningEAXBates5 days
Jun 25, 10:01 PM CDTAreal Flood WarningEAXBates, Cass, Henry, Johnson, Pettis18 hr
Jun 26, 5:41 PM CDTAreal Flood WarningEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Holt and 1 more54 hr
Jun 25, 8:56 PM CDTRiver Flood WarningEAXMiami60 hr
Jun 25, 8:56 PM CDTRiver Flood WarningEAXLinn5 days

Nearby

Areal Flood Warnings in Missouri, 2021Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.